From press release from N.C. Department of Health and Human Services, shared Oct. 1:
RALEIGH – The N.C. Department of Health and Human Services is assisting the Centers for Disease Control and Prevention (CDC) in investigating a meningitis outbreak involving patients treated with spinal steroid injections at outpatient surgical centers and pain management clinics. One patient has been identified in North Carolina and 11 more, including two patients that have died, have been identified from one clinic in Tennessee.
The form of meningitis in these patients is suspected to be Aspergillus, a fungal infection. It is not transmitted from person to person and the source for the outbreak is not yet known. DHHS’ Division of Public Health is working with outpatient facilities to contact all North Carolina patients who received epidural steroid injections since July 1, 2012 using the same medication used in the Tennessee clinic.
“Meningitis is a very serious illness that can have tragic consequences,” said State Health Director Laura Gerald. “We are working diligently to determine the cause of the infections and prevent additional cases. In the meantime, we strongly encourage anyone who has had this type of procedure since July 1st that may be experiencing symptoms, however mild, to talk with their doctor or other health care provider right away.”
Symptoms of meningitis may appear gradually and include:
- headache, especially one that worsens
- nausea, vomiting
- sensitivity to light
- stiff neck
- changes in mental status and confusion
There are many different types of meningitis, a general term for an infection or inflammation of the lining of the brain and the spinal cord. The patients in this investigation were found to have negative results for the most common types of bacterial meningitis.
Epidural steroid injections are a common treatment for inflammation associated with low back pain, leg pain, neck pain, or neck related arm pain and are typically given on an outpatient basis. The circumstances of this outbreak suggest a possible contamination of one of the steroid injection products, and this product has been voluntarily recalled. Other possible causes associated with the outpatient procedures are also being investigated.
For more information on meningitis and symptoms, visit http://epi.publichealth.nc.gov/cd/diseases/meningitis.html